Illinois, 2016

Flooding in Illinois, August 15, 2016

August 15, 2016 · NWS LOT · 2 events in 2 counties and zones

Heavy rainfall of up to 3 to 5 in east central Illinois and northwest Indiana caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rainfall of up to 3 to 5 in east central Illinois and northwest Indiana caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 15, 2:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 15, 2:10 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
310 PM CDT MON AUG 15 2016

.SHORT TERM...
247 PM CDT

Through Tuesday...

Main forecast concerns/challenges remain with precip trends and
continued potential for heavy rainfall and flooding tonight.
Haven't made any changes to the going headlines with showers,
possibly heavy at times, expected to persist this evening. Latest
radar imagery depicting precip shield blossoming once again this
afternoon with rates showing an increase this last hour. This is
likely due to increasing shortwave energy aloft, and while upper
level trough and surface low draw near. High PWAT axis at/above 2
inches is still shifting overhead, sliding northeast over the
eastern CWA and while low/mid 70s dewpoints approach the southern
CWA. This is all providing for a continued setup for efficient
rainfall this evening, still looking to be focused over the flash
flood watch area. Lacking instability is still keeping any thunder
very limited this afternoon, and think this trend will continue
this evening. Have confined thunder potential along the eastern
CWA where better forcing/focus will reside, but did keep it at
slight chance. If flooding does occur across the watch area this
evening, am beginning to wonder how much true flash flooding there
will be. Nonetheless, tough to ignore the tropical type
environment in place coinciding with increasing forcing that could
provide for persistent heavy downpours. So, once again, have left
the headline alone.

While the heaviest precip will likely stay over the watch area, do
think light showers will blossom over areas in northeast Illinois
late tonight into Tuesday morning. This will be in response to the
main upper level trough pushing overhead. Drying trend then
expected by early Tuesday morning while precip axis shifts east of
the area.

Rodriguez

&&

.LONG TERM...
224 PM CDT

Tuesday night through Monday...

Tuesday night through Friday:
Mid-lvl trough axis will be slowly pivoting east across the Central
Plains into the Western Great Lakes Tue aftn/eve, which should be
pushing a channel of increased vorticity east from Missouri to
Wisconsin with increased low-lvl moisture/convergence within the
near surface environment. Weak ridging does try to linger across
Northeast Illinois/Northwest Indiana, which may allow for a period
of dry weather. Expect a brief lull in precip prior to the boundary
arrival Tue eve, so have held to a dry period except the far
Northwest CWA. The trough axis will pass overhead Wed morning, with
heights beginning to rise slowly midday into the afternoon with
decreasing POP chances throughout the day Wed.

Operational solutions brings a chance of precip back to the region
Thur ngt, but with the lack of forcing and an organized system,
expect this to remain a slight chance and it is possible that much
of the evening/overnight may remain dry, as some guidance indicates
mid-lvl heights may try to rise late Thur eve and provide some
diffluent flow to Northern Illinois.

Temperatures will be slowly moderating by the middle of the week
into Thursday from the lower 80s and approaching the middle to
perhaps the upper 80s by Friday. Throughout the Wed/Thur/Fri
timeframe, low-level moisture doesn't dissipate as dewpoints are
progged to linger in the upper 60s to lower 70s across the entire
forecast area. Thus as temperatures warm to the upper 80s by late in
the week, heat indices will be approaching the lower 90s.

Saturday through Monday: This next weekend ensembles continue to
show a high amplitude ridging across Alaska/Western Canada, which
will allow a downstream trough to develop across Central Canada.
Expect a frontal boundary to develop across the Northern Plains
stretching to the Rockies late Friday, and as the trough develops
and pushes southeast, this will help to further develop the frontal
boundary with increased convective potential for the Western Great
Lakes late Friday into Saturday, then expect surface ridging to
arrive late in the weekend into early next week. Temperatures for
the second half of the weekend into early next week appear poised to
approach sub-seasonal conditions with highs in the middle 70s with
much less humidity.

Beachler

&&

.AVIATION...
For the 18Z TAFs...

Main forecast concerns/challenges are with precip trends this
afternoon into tonight, and with lowering ceilings to MVFR and IFR
this afternoon into the evening. Latest radar imagery depicting
large area of precip across the region, and currently only near
GYY. While the bulk of this precip is expected to stay east of the
majority of the terminals, this precip is still expected to impact
GYY and MDW through this evening. Although lightning is still a
possibility, don't anticipate thunder to prevail over the
terminals. VFR ceilings will steadily fall over the next several
hours, falling to MVFR and IFR by this evening with LIFR possible
especially over MDW and GYY. Upward trend is expected though by
early Tuesday morning. East southeast winds expected to back to
more northeast and then northerly winds tonight, then becoming
northwest on Tuesday. However, confidence is lower with exact wind
direction trends later tonight as surface low pressure system
moves overhead.

Rodriguez

&&

.MARINE...

230 pm...

Weak area of low pressure will become centered over Central
Illinois early this evening, then continue to lift Northeast
towards the southern tip of Lake Michigan later tonight. The low
is expected to deepen slightly, which could produce a brief period
of winds to around 15 to 20 kt for the far southern portion of
Lake Michigan later this evening through early Tuesday, then the
low will lift northeast towards Detroit by Tuesday morning with a
light gradient returning to all of Lake Michigan and diminishing
winds. Weak high pressure will build in from the west later
Tuesday, then this high will shift east late Tuesday with winds
turning southwesterly and increasing slightly to 10-20kts into
Wednesday. A weak low will then traverse the Upper Midwest late
Wednesday night, with a return to a weaker gradient Thursday. Then
a stronger southerly to southwesterly flow will develop Friday
ahead of a cold front arriving Saturday. This will bring a period
of winds shifting from the southwest to northwest between 15 to 25
kt Satuday.

beachler

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ023-ILZ033-ILZ039 UNTIL 5 AM Tuesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 5
     AM Tuesday.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 15, 2:40 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT MON AUG 15 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
340 PM CDT MON AUG 15 2016 /440 PM EDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK.
  SIGNIFICANT FLOODING RISK.

DISCUSSION:

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO LIFT
NORTH ACROSS THE REGION THIS EVENING THROUGH TONIGHT AND POSE A
THREAT OF HEAVY RAINFALL ESPECIALLY IN AREAS SOUTHEAST OF A
LINE FROM GARY INDIANA TO GIBSON CITY ILLINOIS.

LOCATIONS THAT RECEIVE THE HEAVIEST RAINFALL THIS AFTERNOON THROUGH
TONIGHT COULD EXPERIENCE FLOODING OF RIVERS AND LOW LYING
AREAS...SOME OF WHICH MAY LINGER INTO TUESDAY AND PERHAPS EARLY
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND WEDNESDAY...
  SIGNIFICANT FLOODING RISK.
  LIMITED THUNDERSTORM RISK.
THURSDAY AND FRIDAY...
  LIMITED THUNDERSTORM RISK.
SATURDAY...
  ELEVATED THUNDERSTORM RISK.

DISCUSSION:

ADDITIONAL CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
WEEK...ESPECIALLY ON WEDNESDAY AND SATURDAY...BUT THESE STORMS
ARE NOT EXPECTED TO PRODUCE ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTHEAST AT 20 MPH.

&&

LMZ740>745-162045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
340 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC CHANCES OF THUNDERSTORMS PERSIST THROUGH THE
WEEK...ESPECIALLY ON WEDNESDAY AND AGAIN FRIDAY NIGHT INTO
SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
340 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS ACROSS ALL OF THE
LAKE TUESDAY NIGHT THROUGH SATURDAY.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Livingston

When
August 15, 3:40 PM CST to 5:30 PM CST
Where
Livingston County, 0.77 mi WNW of Pontiac to 0.71 mi WNW of Pontiac
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.873, -88.634

Heavy rain caused road closures at Moulton and Court St in Pontiac, IL.

Flood, Iroquois

When
August 15, 4:00 PM CST to 8:00 PM CST
Where
Iroquois County, 5 mi E of Ashkum to 2.2 mi S of L Erable
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
40.880, -87.854

Minor flooding was reported with roads with 2 to 3 inches of rain falling.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659437, 659436.